Did anyone notice that Oprah Winfrey bought a stake in Weight Watchers and maybe is going to be a spokesperson? Her stake ensures her position on the board of directors. I did weight watchers a few times. I’ll go over that later. I also did OA, and another couple of diets professed to be anti inflammatory for both my psoriasis and low back pain. Not sure if works.
Ever since I started with antipsychotics, I had major binge/weight overexercise issues. Not all antipsychotics have as intense a weight gain side effect though, just as all antipsychotics are not as proportionately causal when it comes to tardive dyskinesia. A good way to research a med if you are worried about one side effect or another is to Google it and count out how many class action lawsuits there are for certain antipsychotics and compare the numbers. After I got Tardive, I went online in search of treatment and there was a hugely disproportionate number of class action suits against the drug I’d been on in high doses for a year. I’m convinced that that drug did the neurological damage that is permanent. The drug I was on was Geodon and it wasn’t even really effective controlling my mania. But I’m getting off topic. Sort of. These pencil thin women running an eating disorder clinic insisted that I change from Seroquel, which I was tolerating quite well for seven years, to another antipsychotic because they measured the success of their program in weight loss. At that time (2004) I was thinner than I am now. But this picture shows me at my heaviest ever.
This is a photo of me after six months of being on Clozaril, an early atypical antipsychotic that when studied, is three times more likely to result in weight gain and type two diabetes. I have to take it because it stabilizes moods and helps tardive dyskinesia along with Xenazine. When the hunger hit hard I just gave up and gave in. I gained 60 pounds in six months.
Then I got on Vyvanse and alternated with Ritalin low dose to take the edge of appetite. I was always so hungry!!!!! I worked out the way I’m doing now, weights and cardio and swimming and over a year I lost the 60.
Then I stopped the medication too abruptly and had a three month depressive phase and ‘fed my head.’ Food, especially breads, was the only pleasure I could feel. I get that kind of depression where I lose interest in things that used to fire me up. This was from last April to mid July. I regained 20 pounds in those months. OOOPS!
Now, suddenly, my blood sugar is high. I’m on the verge of type two diabetes. I was put on Metformin prophylactically (to slow down the progression) but it has side effects I can’t take.
From what I understand both the disease of diabetes and the meds cause constipation. So I’m going to have to find another way to cure myself. I’m doing research. Both Western Med, Eastern Med and Western Holistic sources. I finally understand the science that explains why, after eating, I’m more hungry than before, and I’ll explain it soon, when I complete my research. Stay tuned. We tend to gain on these meds, but I think with certain steps, we can dodge both bullets, the diabetes and the weight gain. But it does involve a lifestyle change. And I will never promise that it will be easy. Just like we deal with our mood disorders, you have to really want it and be committed to it. I want to live another thirty years and write my books and advocate for mental health care reform. I used to not have a purpose. Now I do.
AND HOW DOES ANY OF THIS RELATE TO ALTERNATIVE MUSIC? I used to be an alternative music dj and music director and when I work out, I listen to all sorts of music, stuff with tempo, stuff with soul. I like Ted Nugent and Alice Cooper as much as Fiona Apple and Tori Amos. I especially likes She Wants Revenge “I want to tear you apart” and am putting that on my next set of workout tunes. I study and read the paper when on the lifecycle and stairmaster. I personally think exercise eats up a lot of time but if I can study my notes from classes I take and get up on what’s happening in the world, I feel good about myself.